Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 192, NWS Midland/Odessa, TX

August 18, 2014Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 2014, 4:24 PM CDT for Reagan County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 4:24 PM CDT (21:24 UTC)
Expired
Aug 18, 2014, 5:20 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 89 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1130 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS54 KMAF 182124
SVRMAF
TXC383-182230-
/O.NEW.KMAF.SV.W.0192.140818T2124Z-140818T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN REAGAN COUNTY IN WEST TEXAS...

* UNTIL 530 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  STILES...OR 11 MILES NORTHWEST OF BIG LAKE...MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  BEST...
  BIG LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN
DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL
LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE
SHELTER NOW.

&&

LAT...LON 3148 10127 3108 10128 3108 10167 3148 10167
TIME...MOT...LOC 2124Z 336DEG 13KT 3131 10155

$$

05
2 follow-up statements
413 
WWUS54 KMAF 182200
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT MON AUG 18 2014

TXC383-182230-
/O.CON.KMAF.SV.W.0192.000000T0000Z-140818T2230Z/
REAGAN-
500 PM CDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN REAGAN COUNTY...

AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR REAGAN COUNTY
AIRPORT...OR ABOUT NEAR BIG LAKE...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH
CENTRAL REAGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3148 10127 3108 10128 3108 10167 3148 10167
TIME...MOT...LOC 2200Z 336DEG 13KT 3119 10149

$$

05
730 
WWUS54 KMAF 182220
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT MON AUG 18 2014

TXC383-182230-
/O.CAN.KMAF.SV.W.0192.000000T0000Z-140818T2230Z/
REAGAN-
520 PM CDT MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN REAGAN COUNTY IS
CANCELLED...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3148 10127 3108 10128 3108 10167 3148 10167
TIME...MOT...LOC 2220Z 336DEG 13KT 3112 10146

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:25 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 18, 1:25 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT Mon Aug 18 2014

.DISCUSSION...

A shear axis is evident in water vapor imagery over west central
Texas into the Lower Trans Pecos and into Davis Mountains.  Showers
and thunderstorms have been developing within higher mid level theta
e air over west central Texas all morning in association with this
shear axis, while outflow from that activity appears to be spreading
higher mid level theta e air westward.  This seems to be the impetus
for showers and thunderstorms developing over the western Low
Rolling Plains, with additional convection poised to develop through
the afternoon over the Permian Basin, Lower Trans Pecos and Davis
Mountains, at least according to cumulus developing these areas in
the latest visible satellite imagery, and in the vicinity of a weak
surface trough south.  Think good heating, plenty of moisture
through the column and increasing upslope flow will foster
thunderstorm development into the evening in most of these areas.
Therefore, have increased PoPs for this afternoon and evening, but
particularly from the Davis Mountains, eastward into the Lower Trans
Pecos.  Think gusty winds will accompany the stronger storms, but
PWats of 1.5 to 2 inches over southwest Texas will make heavy
rainfall and localized flash flooding the main concern.

Thunderstorm chances will continue the next few days as the ua ridge
currently near the Four Corners region never does really build back
over the area.  Instead, southerly flow aloft comes about over the
area by Tuesday, strengthens Wednesday and Thursday, and still hangs
around Friday as a broad ua trough encompasses much of the western
ConUS behind the main shortwave trough ejecting northeastward
through the Four Corners region Thursday.  Subtropical moisture will
be siphoned north/northeastward over the area during these days
between an ua ridge over the southeastern ConUS and the mentioned
western ua trough.  Therefore, have kept a chance of thunderstorms
going Tuesday through Friday, with the emphasis over the western
half of the forecast area.  Since PWats will rise to 1.5 to 2 inches
Wednesday and Thursday, later shifts will have to determine whether
a Flash Flood Watch will be necessary west of the Pecos River these
days since thunderstorms could train over these areas.  Backed away
from the hotter temperatures through the week, partially due to
models indicating the upper ridge will not build westward over the
region aggressively through late week, and due to the potential for
cloud cover and precipitation over the western half of the CWA.

Rain chances will continue over the western third or so of the
forecast area through next weekend as the ua ridge is still not
progged to build westward emphatically.  Will only keep temperatures
a few degrees above normal into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 68  91  70  93  /  20  10  10  10
BIG SPRING TX              73  93  74  95  /  20  10  10   0
CARLSBAD NM                69  94  70  94  /  10  20  20  30
DRYDEN TX                  76  97  75  96  /  60  20  20  10
FORT STOCKTON TX           71  91  71  91  /  30  20  20  30
GUADALUPE PASS TX          65  85  64  82  /  20  30  30  30
HOBBS NM                   65  90  65  91  /  20  20  20  20
MARFA TX                   60  86  61  84  /  60  30  30  40
MIDLAND INTL AIRPORT TX    70  93  72  94  /  20  10  10  10
ODESSA TX                  70  91  72  93  /  20  10  10  10
WINK TX                    70  96  72  96  /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

80/67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Aug 18, 2:01 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT MON AUG 18 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT MON AUG 18 2014 /101 PM MDT MON AUG 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE ACROSS THE
EASTERN PERMIAN BASIN...LOWER TRANS PECOS...DAVIS MOUNTAINS AND
THE SURROUNDING PLAINS. GUSTY WINDS...HEAVY RAIN...LOCALIZED FLASH
FLOODING AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS WITH
THESE STORMS. ISOLATED STORMS WILL ALSO BE POSSIBLE TO THE NORTH
AND WEST OF THIS AREA INTO THE GUADALUPE MOUNTAINS AND PORTIONS OF
SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL SHIFT WEST TUESDAY THROUGH SUNDAY...
WITH SCATTERED THUNDERSTORMS EXPECTED FROM THE GUADALUPE MOUNTAINS
SOUTH ACROSS THE DAVIS MOUNTAINS AND OVER THE MARFA PLATEAU AND
BIG BEND REGIONS OF WEST TEXAS. LOCALLY HEAVY RAINFALL WILL OCCUR
AS THE ATMOSPHERE WILL BECOME VERY MOIST AND UNSTABLE. THE BEST
CHANCES FOR HEAVY RAINFALL WILL BE OVER THE DAVIS MOUNTAINS AND
MARFA PLATEAU WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 18, 4:13 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT MON AUG 18 2014

TXZ070-182145-
REAGAN-
413 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REAGAN COUNTY UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER STILES AT 413 PM CDT...MOVING
SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3152 10134 3125 10135 3120 10172 3154 10163
TIME...MOT...LOC 2113Z 336DEG 6KT 3136 10157

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:19 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward116 min
Aug 17, 8:04 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves116 min
Aug 18, 2:15 PM CDTAreal Flood AdvisoryMAFBorden, Glasscock, Howard, Mitchell, Scurry3 hr
Aug 18, 4:13 PM CDTSpecial Weather StatementMAFReagan32 min
Aug 18, 4:25 PM CDTAreal Flood AdvisoryMAFReagan2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.